Alert archive / Kansas / Red Flag Warnings in 2025
Red Flag Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 20, 2025, 2:26 PM CDT for 9 counties in Kansas. It took effect at Mar 21, 2025, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2025, 2:26 PM CDT (19:26 UTC)
- In effect from
- Mar 21, 2025, 10:00 AM CDT
- Expired
- Mar 21, 2025, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
228 WWUS83 KICT 201926 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 226 PM CDT Thu Mar 20 2025 KSZ070>072-094>096-098>100-211030- /O.NEW.KICT.FW.W.0005.250321T1500Z-250322T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 226 PM CDT Thu Mar 20 2025 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CDT FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR SOUTHEAST KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 10 AM to 7 PM CDT Friday. * Extreme Grassland Fire Danger... * Winds...Southwest changing to northwest 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 18 percent. * Impacts...Any fires that develop will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
2 follow-up statements
685 WWUS83 KICT 210829 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 329 AM CDT Fri Mar 21 2025 KSZ070>072-094>096-098>100-220000- /O.CON.KICT.FW.W.0005.250321T1500Z-250322T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 329 AM CDT Fri Mar 21 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR SOUTHEAST KANSAS... * Very High to Extreme Grassland Fire Danger is forecast. * Winds...West to southwest at 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 18 percent. * Impacts...Any fires that develop will have the potential to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
106 WWUS83 KICT 212353 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 653 PM CDT Fri Mar 21 2025 KSZ070>072-094>096-098>100-220100- /O.EXP.KICT.FW.W.0005.000000T0000Z-250322T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 653 PM CDT Fri Mar 21 2025 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR SOUTHEAST KANSAS... The extreme grassland fire danger risk has ended with winds diminishing across the region, therefore the Red Flag Warning will expire at 7 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 20, 12:16 PM CDT, 2 hours 10 minutes earlier. Its key messages:
- Fire weather concerns Friday through Sunday each afternoon.
- Chance of showers and storms along and east of the Kansas Turnpike late Saturday into early Sunday.
- Temperatures expected to remain seasonably mild to warm over the next week.
Area forecast discussion, Mar 20, 12:16 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1216 PM CDT Thu Mar 20 2025 .KEY MESSAGES... - Fire weather concerns Friday through Sunday each afternoon. - Chance of showers and storms along and east of the Kansas Turnpike late Saturday into early Sunday. - Temperatures expected to remain seasonably mild to warm over the next week. && .DISCUSSION... Issued at 350 AM CDT Thu Mar 20 2025 Satellite and upper air analysis show the powerful system that brought strong winds and blizzard conditions to much of the central plains is making its way across the eastern CONUS early this morning. In it's wake, a cooler and dry post-frontal regime is dominating much of the forecast area. However, temperatures this afternoon are still expected to be seasonably mild with widespread 50s and 60s. Some snow-covered areas north of I-70 may only rise into the upper 40s. Unfortunately, dry air will continue to persist across the area, and breezy conditions all weekend accompanied with this dry air will support very high grassland fire danger across much of the area each afternoon Friday through Sunday. However, this will not be a repeat of the past couple of events; still outdoor burning is still discouraged each afternoon as fires may spread quickly once they get started. There continues to be a signal for shower and storm chances late Saturday into early Sunday across portions of the Flint Hills and southeast Kansas. Guidance suggests an amplifying trough across the northern Rockies will dig into the central Plains on Saturday and trigger a low-to-mid level response with southerly flow returning to the central plains. As a result, the nose of mid-level moisture transport will overlap with WAA aloft and steepening mid-level lapse rates to create a window of opportunity for scattered elevated thunderstorms along and east of the Kansas Turnpike Saturday night into Sunday morning. So far, the traditional global models suggest instability may be meager limiting the severity of any storm that develops. However, the NAM (which can be pretty good at picking up on elevated convection early in the forecast cycle) shows rather robust elevated instability along with fairly decent deep layer shear. Suffice it to say, while the most likely outcome is just a few benign garden variety thunderstorms, there is the possibility we could be talking about elevated thunderstorms producing large hail as we get closer to the weekend. Just something to monitor for now for folks across southeast Kansas. After this weekend, a gradual warming trend, generally supported by broad mid/upper ridging building across the southern and central CONUS, will bring seasonably warm temperatures back into the fray. Early indications suggest surface winds will be on the lighter side going into next week which will help to ease fire weather concerns, but will continue to monitor trends as we approach next week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1213 PM CDT Thu Mar 20 2025 VFR conditions will continue through the period, with just high clouds overnight. Winds will be the main concern, initially becoming more southerly this afternoon and evening while staying around or below 10 kts. Overnight though, winds strengthen to 15-20 kts as a LLJ increases. With the exception of CNU, the boundary layer looks to stay well-mixed enough to preclude any mention of LLWS, instead appearing more as low-level turbulence. Eventually tomorrow morning, winds will quickly turn from SSW to NW behind a southeastward moving cold front. && .FIRE WEATHER... Issued at 152 PM CDT Wed Mar 19 2025 Very high fire danger is expected to return Friday through Sunday. Friday: Southwest winds up to 35 mph will shift to the northwest as a cold front moves through the area with gusts continuing in the 25- 30 mph range. Relative humidity values in the 20-30 percent range are expected during the afternoon. Saturday: Winds will shift back to the south with gusts up to 30 mph as humidity values fall into the 20-30 percent range. Sunday: Showers and storms are possible early Sunday with the best chances along and east of the KS Turnpike. Otherwise, northwesterly wind gusts up to 35 mph are expected. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...JC AVIATION...TOP FIRE WEATHER...BRF/JC
Hazardous weather outlook, Mar 20, 4:05 AM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 405 AM CDT Thu Mar 20 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 405 AM CDT Thu Mar 20 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Very high grassland fire danger is forecast Friday through Sunday as gusty winds overlap with low humidity. There is a chance for thunderstorms late Saturday into Saturday night with the best chances along and east of the Kansas Turnpike. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Nearby
Red Flag Warnings in Kansas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.